Not really a question, just a wee update

Ah, the joys of the ups and downs of pmr! Have had an interesting couple of weeks to say the least! A fortnight ago, on my 4th day on 15mg of pred down from 20mg (as badgered by my gp) I went into a complete tailspin. Felt really odd all day, decidedly queasy by the evening and then from 1.00 am I vomited (sorry) every hour until 10.00 am, complete with cold sweats, shakes and nearly passing out. I actually did pass out in bed and woke up to find I had been ill all over myself. It may have been a bug but I had my suspicions it could have been due to withdrawal, so when I felt able to keep food down I went back to 20mg, and within 12 hours felt on the mend. Had a lovely couple of days away by the sea, and I coped really, really well - managed to do a fair bit of walking on the flat without any side effects apart from tiredness. So all was going well until this Wednesday, when I somehow completely forgot to take my pred! I was starting to ache in the evening, and it still didn't twig with me until the middle of the night! Took my usual dose at 5.30 am yesterday morning and within hours was feeling a lot less achey. Trouble is today I feel absolutely awful - stiff and painful hips and thighs, shoulders and upper arms. I was due to go back to the docs today and fortunately I saw the lovely gp who initially diagnosed me. I explained what had been going on and he said "You had withdrawal symptoms. Right! Stick on the 20mg for the time being. You know your body. You know how you feel. You can decide when you want to start to reduce, and by how much. Cut tablets in half or quarters if you wish, do whatever suits you. Everyone is different, and it's no good being told or made to reduce if it's going to throw your body out of whack!" Well, wow. I could have cried with joy. He explained that it's no good being on high doses of steroids for the longterm because of the side effects, but then he said it's no good taking an insufficient dose which causes a whole new set of grief. He's given me chewable calcium/vitamin D too. So I've come home - stiff, sore but decidedly happier than before I went out. All gp's should be like this - they need to listen to their patients.

8 Replies

oldestnewest
  • Do you think we can clone him? There are lots of patients on here who could do with a GP like that.

    Glad your story had a happy ending and that you are feeling better, perhaps you can now follow one of the slow reduction plans (once you have stabilised of course) and reach the ultimate happy ending.

  • I would clone him several times, and keep him permanently at our surgery. He's a locum who initially came in in April as holiday cover but our main locum has left so he is now at the surgery on a regular basis. I'm hoping he doesn't disappear any time soon because of the three gp's I've seen since my diagnosis he's the only one who 'gets it'.

  • What a wonderful GP - lucky you!

    So once you are feeling human again - try 1mg at a time down to 15. If that doesn't work, try this (I'll print it again because finding it isn't easy, sorry if I'm being boring):

    A group of us worked out reduction schemes individually that have allowed us to reduce far further than ever before but they are all basically the same - and they were based on a scheme a Swedish gentleman worked out when he simply couldn't get below 3mg without pain. Img at that level is 33%, 1/2mg is 17% - way above the 10% that has been recommended for years. So he used a table to see the daily doses and took the new dose on one day, old dose for a few days and then proceeded by repeating that and then reducing the number of days of old dose - until he got to everyday new dose. It worked, he got off pred and has been off pred for at least 3 years (it could be longer). Something similar to mine is being tried by a consultant rheumatologist in the north of England and he too finds it works for every single patient he has given it to. As it did for several ladies beforehand.

    My reductions are VERY slow. I use the following pattern to reduce each 1mg:

    1 day new dose, 6 days old dose

    1 day new dose, 5 days old dose

    1 day new dose, 4 days old dose

    1 day new dose, 3 days old dose

    1 day new dose, 2 days old dose

    1 day new dose, 1 day old dose

    1 day old dose, 2 days new dose

    1 day old dose, 3 days new dose

    1 day old dose, 4 days new dose

    1 day old dose, 5 days new dose

    1 day old dose, 6 days new dose

    By that stage if I feel OK I feel safe to go all new dose. I suppose you might be OK starting and stopping at "1 day new, 4 days old" but I was terribly sensitive to steroid withdrawal pain so I err on the safe side. Once you get to the "everyday new dose" - if you feel OK you can start on the next reduction, no real need to spend a month at the new dose.

    This avoids steroid withdrawal pain - which is so similar to PMR pain that you often can't tell which is which and some of us suspect that many flares are NOT the PMR returning but problems with steroid withdrawal. Using a scheme like this also means you can stop immediately if you have any problems - you might be fine at one day old dose, 2 days new (lower) dose but not at a 3 day gap - but you have dropped your dose a lot and that is the idea. It also isn't as slow as you would think - you can reduce at a rate of about 1mg/month on a continual basis.

  • Thank you for that tapering schedule PMRpro. I will definitely give it a whirl. The gp told me to cut tablets in half or quarters if necessary too, but I'm guessing that once I get down to 15mg comfortably I will probably need a mix of 5mg and 1mg tabs. I'm just hoping and praying that he sticks around for a while - our surgery has one resident gp and then relies on locums. Our 'main' locum left suddenly, hence this gp coming back to do cover at our surgery. I know with his support I can beat this :)

  • I forgot to take my pred a couple of months ago and swore I would never let it happen again. What happened last week, I forgot to take them again. That is definitely the last time. I have really learnt my lesson.

  • I was surprised to feel so lousy today after the initial pick-me-up yesterday. Pred does some weird things to our bodies doesn't it? I can barely move my hips today, and my shoulders feel very sore now. Just hope I don't have a night like I had two weeks ago, because that was very frightening. I think I might put a daily reminder on my mobile phone, then it can ping me every morning.

  • Good idea to get a pill box with the days clearly labelled. I learnt this lesson when one day I mixed up whether I had taken pred or thyroxine or double dosed on one or the other! Now I use 2 boxes one for each so it is easy to take. I have also found I feel a lot better if I take some of the pred before going to sleep at night and the rest in the morning. For me this makes getting up a lot easier and I stopped feeling faint unwell and dizzy first thing

  • That's a good idea suzieh - I will get myself one next week. I take several different tablets throughout the day so this will definitely make things more accurate. I've also set a daily reminder on my mobile now.

You may also like...